Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 377, NWS St. Louis, MO

December 16, 2024Madison County, Sainte Genevieve County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Dec 16, 2024, 6:27 AM CST for Madison County, Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 16, 2024, 6:27 AM CST (12:27 UTC)
Expired
Dec 16, 2024, 6:49 AM CST
In force
22 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, MO, Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 6:30 AM CSTTSTM WND DMG3 E Junction City, MOTree blown down onto Highway J, just northeast of intersection with Highway 72.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.5 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2024-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2024-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WUUS53 KLSX 161227
SVRLSX
MOC123-186-187-161315-
/O.NEW.KLSX.SV.W.0377.241216T1227Z-241216T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
627 AM CST Mon Dec 16 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Madison County in southeastern Missouri...
  Southern Sainte Genevieve County in southeastern Missouri...
  Southeastern Saint Francois County in southeastern Missouri...

* Until 715 AM CST.

* At 627 AM CST, severe thunderstorms were located along a line from 
  near Coffman to 6 miles northeast of Saco, or along a line from 10 
  miles east of Farmington to 11 miles southwest of Fredericktown, 
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and small hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Fredericktown, Cobalt, Junction City, Coffman and Knob Lick around 
  630 AM CST.
  Womac around 635 AM CST.

Other locations impacted by the severe thunderstorm include Mine La 
Motte, Catherine Place, Libertyville and Minnith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

&&

LAT...LON 3764 9043 3780 9037 3783 8999 3782 9000
      3775 9005 3767 9011 3764 9015 3760 9015
      3754 9014 3749 9014 3739 9015 3740 9050
TIME...MOT...LOC 1226Z 252DEG 37KT 3773 9027 3758 9032 3742 9039

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaja
2 follow-up statements
138 
WWUS53 KLSX 161242
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
642 AM CST Mon Dec 16 2024

MOC123-186-187-161315-
/O.CON.KLSX.SV.W.0377.000000T0000Z-241216T1315Z/
Madison MO-Sainte Genevieve MO-Saint Francois MO-
642 AM CST Mon Dec 16 2024

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CST 
FOR NORTHEASTERN MADISON, SOUTH CENTRAL SAINTE GENEVIEVE AND 
SOUTHEASTERN SAINT FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI...

At 642 AM CST, severe thunderstorms were located along a line from 9 
miles southwest of St. Mary to over Marquand, or along a line from 
13 miles south of Ste. Genevieve to 9 miles southeast of 
Fredericktown, moving east at 45 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will be near...
  Womac around 635 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

&&

LAT...LON 3764 9025 3775 9019 3776 9004 3767 9011
      3764 9015 3760 9015 3754 9014 3749 9014
      3749 9023 3761 9025
TIME...MOT...LOC 1227Z 252DEG 37KT 3774 9025 3759 9030 3742 9037

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaja
728 
WWUS53 KLSX 161249
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
649 AM CST Mon Dec 16 2024

MOC123-186-187-161259-
/O.CAN.KLSX.SV.W.0377.000000T0000Z-241216T1315Z/
Madison MO-Sainte Genevieve MO-Saint Francois MO-
649 AM CST Mon Dec 16 2024

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTHEASTERN 
MADISON, SOUTH CENTRAL SAINTE GENEVIEVE AND SOUTHEASTERN SAINT 
FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI...

The storms which prompted the warning have moved out of the area. 
Therefore, the warning has been cancelled.

&&

LAT...LON 3764 9025 3775 9019 3776 9004 3767 9011
      3764 9015 3760 9015 3754 9014 3749 9014
      3749 9023 3761 9025
TIME...MOT...LOC 1242Z 252DEG 37KT 3778 9006 3763 9010 3747 9018

$$

Jaja

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 5:15 AM CST, 1 hour 12 minutes earlier. Its key messages:

  • Showers and a few thunderstorms will be found mainly across southeast Missouri and southwest Illinois this morning.
  • There is another chance of rain on Tuesday night and Wednesday with the best chance (60-70%) across southeast Missouri and southwest Illinois.
  • Dry and cooler weather is expected late this week into the weekend.
Area forecast discussion, Dec 16, 5:15 AM CST, 1 hour 12 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
515 AM CST Mon Dec 16 2024

.KEY MESSAGES...

- Showers and a few thunderstorms will be found mainly across
southeast Missouri and southwest Illinois this morning.

- There is another chance of rain on Tuesday night and Wednesday
  with the best chance (60-70%) across southeast Missouri and
  southwest Illinois.

- Dry and cooler weather is expected late this week into the weekend.

&&

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 322 AM CST Mon Dec 16 2024

Latest radar trends continue to show showers expanding across
southern Missouri and southern Illinois in a strong band of low
level moisture convergence ahead of the mid-level trough over the
Plains. Isolated thunderstorms are embedded within these bands of
showers as the latest SPC mesoanalysis is showing MUCAPES of 500-
1000+ J/kg with deep layer shear of 20 to 30 knots.  Recent runs of
the CAMS continue to show that rain will expand across areas south
of I-44 in MO and south of I-70 in IL before the forcing associated
with the low level jet will move southeast of the CWA later this
morning. Until then, there could be some stronger storms that could
produce some small hail and heavier downpours.  While most of the
area will not see as much rainfall as Saturday's system, the HREF
LPMM is showing up to 1" of rainfall over the far southern part of
the CWA. The HREF has the upper trough moving east of the CWA by
late this afternoon with a shortwave ridge moving across the area on
Tuesday. This will keep the area dry this afternoon through
tomorrow.

The cold front that is currently entering the western part of
Missouri will move through the CWA later today.  There will be a
large spread in highs today with 60s over the southeast half of the
CWA compared to around 50 degrees over northeast Missouri.  A
surface high will move across Missouri and Illinois tonight causing
light winds and clear skies allowing temperatures to fall back into
the lower 30s. Winds will turn out of the southeast ahead of the
next system on Tuesday under a partly sunny sky causing highs to
climb back into the lower to mid 50s.

Britt

&&

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 322 AM CST Mon Dec 16 2024

Model guidance has been consistent with the next trough moving
across the Midwest Tuesday night into Wednesday.   The LREF
continues to show that its highest number of ensemble members
showing precipitation on Tuesday night will once again be over
the southeast half of the CWA. Temperatures will fall toward
freezing late on Tuesday night over the northern CWA which could
lead to some snow mixing in with the rain before it ends, but less
than 10 percent of the LREF members are showing a chance of snow
at UIN which lowers confidence in this potential.

A trough will move from the Northern High Plains on Wednesday night
into the Great Lakes on Thursday night.  The latest track keeps
chances out of the CWA on Thursday night with the number of LREF
members producing precipitation at UIN or SPI at less than 10
percent.  The dry weather looks like it will continue into the
weekend as an upper ridge will be building into the area.

Two cold fronts will move through the area this week, one associated
with the first upper trough on Tuesday night and Wednesday and the
second with the clipper on Thursday night.  Both fronts will bring
cooler air with high temperatures behind the first front on
Wednesday and Thursday in the 40s and highs behind the second front
Friday into the weekend in the 30s.

Britt

&&

.AVIATION...  (For the 12z TAFs through 12z Tuesday Morning)
Issued at 457 AM CST Mon Dec 16 2024

Area of light rain that is affecting STL/CPS/SUS will move out
early in the period. MVFR ceilings and visibilities that are
affecting the airports will move out of the airports this morning
with generally scattered clouds by this afternoon. Winds will turn
out of the southwest to west this morning with gusts to 20 knots
during the afternoon before decreasing between 00-02Z.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Dec 16, 3:45 AM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
345 AM CST Mon Dec 16 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-170945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
345 AM CST Mon Dec 16 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms through this morning, mainly
across southeast Missouri and southwest Illinois.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The chance for thunderstorms Tuesday night and Wednesday morning
across parts of southeast Missouri and southwest Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 6:56 AM CSTSevere Thunderstorm WarningLSXIron, Madison, Reynolds37 min
Dec 16, 7:02 AM CSTTornado WarningLSXIron, Madison, Reynolds31 min
Dec 16, 7:27 AM CSTTornado WarningLSXMadison24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.